Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Commonly Searched Resource Types
1 - 20 of 75

This case describes multiple emergency department (ED) encounters and hospitalizations experienced by a middle-aged woman with sickle cell crisis and a past history of multiple, long admissions related to her sickle cell disease. The multiple encounters highlight the challenges of opioid prescribing for patients with chronic, non-cancer pain.

A 44-year-old man presented to his primary care physician (PCP) with complaints of new onset headache, photophobia, and upper respiratory tract infections. He had a recent history of interferon treatment for Hepatitis C infection and a remote history of cervical spine surgery requiring permanent spinal hardware. On physical examination, his neck was tender, but he had no neurologic abnormalities. He was sent home from the clinic with advice to take over-the-counter analgesics.

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated.

Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.

A 65-year-old man with metastatic cancer and past medical history of schizophrenia, developmental delay, and COPD was admitted to the hospital with a spinal fracture. He experienced postoperative complications and continued to require intermittent oxygen and BIPAP in the intensive care unit (ICU) to maintain oxygenation. Upon consultation with the palliative care team about goals of care, the patient with telephonic support of his long time caregiver, expressed his wish to go home and the palliative care team, discharge planner, and social services coordinated plans for transfer home. Altho

A 60-year-old male presented to the emergency department (ED) with his partner after an episode of dizziness and syncope when exercising. An electrocardiogram demonstrated non-ST-elevation myocardial infarction abnormalities. A brain CT scan was ordered but the images were not assessed prior to initiation of anticoagulation treatment. While awaiting further testing, the patient’s heart rate slowed and a full-body CT scan demonstrated an intracranial hemorrhage. An emergent craniotomy was performed and the patient later died.

A 40-year-old man with multiple comorbidities, including severe aortic stenosis, was admitted for a pathologic pelvic fracture (secondary to osteoporosis) after a fall. During the hospitalization, efforts at mobilization led to a second fracture of the left femoral neck The case describes deviations in the plan for management of anesthesia and postoperative care which ultimately contributed to the patient’s death.

A 52-year-old woman with a known history of coronary artery disease and ischemic cardiomyopathy was admitted for presumed community-acquired pneumonia. The inpatient medicine team obtained a “curbside” cardiology consultation which concluded that the worsening left ventricular systolic functioning was in the setting of acute pulmonary edema. Two months post-discharge, a nuclear stress test was suggestive of infarction and a subsequent catheterization showed a 100% occlusion.

A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia.
A patient with multiple comorbidities and chronic pain was admitted for elective spinal decompression and fusion. The patient was placed on a postoperative patient-controlled analgesia (PCA) for pain control and was later found unresponsive. The case illustrates risks associated with opioid administration through PCA, particularly among patients at high risk for postoperative opioid-induced respiratory depression.
Two different patients were seen in the emergency department a history of excessive alcohol consumption and suicidal ideation along with other medical comorbidities. In both cases, acute medical conditions prevented a comprehensive psychiatric evaluation being completed by psychiatric emergency services. Unfortunately, both patients were discharged after resolution of their medical conditions and were later found dead.
During a primary care visit, a woman with morbid obesity, chronic obstructive pulmonary disease, hypertension, heart failure, and diabetes mellitus complained of worsening lower extremity edema over the past few weeks. Her physician prescribed a thiazide diuretic. The patient presented to the emergency department (ED) 10 days later with 3 days of drowsiness and confusion. Laboratory results revealed severe hyponatremia and hypokalemia. She had a seizure in the ED and was admitted to the intensive care unit.
An ICU patient with head and spine trauma was sent for an MRI. Due his critical condition, hospital policy required a physician and nurse to accompany the patient to the MRI scanner. The ICU attending assigned a new intern, who felt unprepared to handle any crises that might arise, to transport the patient along with the nurse. While in a holding area awaiting the MRI, the patient's heart rate fell below 20 beats per minute, and the experienced ICU nurse administered atropine to recover his heart rate and blood pressure.
An older man with multiple medical conditions and an extensive smoking history was admitted to the hospital with worsening shortness of breath. He underwent transthoracic echocardiogram, which demonstrated severe aortic stenosis. The cardiology team recommended cardiac catheterization, but the interventional cardiologist could not advance the catheter and an aortogram revealed an abdominal aortic aneurysm (AAA) measuring 9 cm in diameter. Despite annual visits to his primary care physician, he had never undergone screening ultrasound to assess for presence of an AAA.
After an emergency department (ED) physician interpreted results of a point-of-care ultrasound as showing stable low ejection fraction, some volume overload, and a mechanical mitral valve in place without regurgitation for a man with a history of congestive heart failure, end-stage renal disease, and mechanical mitral valve replacement who presented with shortness of breath, the patient was admitted with a presumed diagnosis of volume overload. Reassured by the ED physician's interpretation of the ultrasound, the hospitalist ordered no further cardiac testing.
One day after reading only the first line of a final ultrasound result (which stated that the patient had a thrombosis), an intern reported to the ICU team that the patient had a DVT. Because she had postoperative bleeding, the team elected to place an inferior vena cava (IVC) filter rather than administer anticoagulants to prevent a pulmonary embolism (PE). The next week, a new ICU team discussed the care plan and questioned the IVC filter.
Admitted with an intracranial mass and hemorrhage, a woman with atrial fibrillation had been stable for several days when the ICU team and neurosurgeon decided that the benefits of low-dose DVT prophylaxis would outweigh the risk of serious bleeding. However, no dose or route of administration was specified, and the overnight resident ordered full-dose (rather than the prophylactic dose) anticoagulation. The hemorrhage grew and brain compression worsened, leaving the patient with no chance for meaningful recovery.
Admitted to gynecology due to excess bleeding and low hemoglobin after elective surgery, an older woman developed severe pain, nausea, and new-onset atrial fibrillation. She was moved to the telemetry unit where cardiologists treated her, and she had episodes of bloody vomit. Intensivists consulted, but the patient arrested while being transferred to the ICU and died despite maximal efforts.